Be a part of the ITP community and stay informed.
Login to your account or REGISTER
.

•  Web site Help & Info

Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC:

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69005

  • stephen_mca
  • Offline
  • Posts: 6
  • Thank you received: 0
I've been on a low-dose of depot medication (Depixol) for several years now.
I just discovered that a known, though uncommon side-effect of it is Thrombocytopaenia.
My ITP started round about the time I was put on this medication. (I'm male / 57 YO / no other relevant health problems.)
My platelet count is stable in the 30-70,000 range.
I haven't had any bleeds - just infrequent slight bruising and petechiae.
I had a bone marrow biopsy ages ago which was negative.
I'm thinking I should change or stop this medication now that I've discovered that ITP is a known side-effect of it.
Does anyone have any views or experience of this particular issue?
All advice welcomed.
Thanks.
Stephen.
57 YO with ITP since 2010 / 30-70,000 count

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69006

  • mrsb04
  • Offline
  • ITP since 2014. Retired nurse. My belief is empower patients to be involved as much as possible in their care. Read, read, read & ALWAYS question medics about the evidence base they use.
  • Posts: 2163
  • Karma: 7
  • Thank you received: 626
Stephen
Guidelines are adopt a watch and wait approach for asymptomatic counts of ≥30.
In depends how comfortable you are with your counts/symptoms.
Personally if I could maintain a count of ≥30 I would not take any meds for my ITP but unfortunately I can't.
If you needed a higher count e.g. for any procedures that require a higher count a rescue remedy could be given to elevate count for cover.
The following user(s) said Thank You: stephen_mca

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69007

  • stephen_mca
  • Offline
  • Posts: 6
  • Thank you received: 0
Thanks Anne.
I don't need any procedures right now but it's a possibility I do think about and I would not welcome a transfusion in case of hidden infections. (I remember people getting Hepatitis and HIV from transfusions.)
Anyway, I wasn't aware of other methods of bringing up the platelet count — something I'll read up on.
Cheers,
Stephen.
57 YO with ITP since 2010 / 30-70,000 count

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69022

  • MelA
  • Offline
  • Posts: 1160
  • Karma: 2
  • Thank you received: 392
Hi Stephen - so many medications have a side effect of bleeding or brusing or lower platelets. You have to weigh the good and the bad, if a medication is really needed. Also I would not stop a drug unless 1st talking with my doctor to see how to stop taking that particular drug - some must be tapered over time so as not to cause problems.

Have you talked with your doctor about your thoughts on Depixol? I would.

Here is something about ITP treatments from this site:
pdsa.org/treating-itp.html

Good luck!



.
"Instead of wasting your time worrying about symptoms, just get it checked out" -Nieca Goldberg, MD
The following user(s) said Thank You: stephen_mca

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69028

  • stephen_mca
  • Offline
  • Posts: 6
  • Thank you received: 0
Thanks Mel.
I'm going to discuss stopping this medication with my doctor as I'm pretty sure I don't need it.
The fact that it can cause thrombocytopaenia is is something I just recently discovered.
I'm off to look at the link you posted now.
Stephen.
57 YO with ITP since 2010 / 30-70,000 count

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69048

  • JJ
  • Offline
  • Posts: 226
  • Thank you received: 79
The lab can usually tell if it's ITP or a drug induced thrombocytopenia if they look at a slide of blood under the microscope. ITP will have all large new platelets and thrombocytopenia from a drug will usually have old and new platelets.
The following user(s) said Thank You: Hal9000, stephen_mca

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69049

  • stephen_mca
  • Offline
  • Posts: 6
  • Thank you received: 0
Very useful information. Thanks. I think I'll write to the consultant who was in charge of my old haematology clinic and ask about this.
57 YO with ITP since 2010 / 30-70,000 count

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69056

  • mrsb04
  • Offline
  • ITP since 2014. Retired nurse. My belief is empower patients to be involved as much as possible in their care. Read, read, read & ALWAYS question medics about the evidence base they use.
  • Posts: 2163
  • Karma: 7
  • Thank you received: 626
JJ
That's a new one on me. What is your evidence base?

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69059

  • JJ
  • Offline
  • Posts: 226
  • Thank you received: 79
Most drug induced thrombocytopenias are of the lack of platelet production kind which will show as a simple lowering of platelet numbers. The immune mediated kind are less common and is where you might have problems distinguishing between it and ITP. Quinine and heparin are the two common ones. But the platelet count would usually go very low very quickly and not saunter on down slowly. The production problem kind would usually be seen clearly on the blood film.
The following user(s) said Thank You: stephen_mca

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69060

  • mrsb04
  • Offline
  • ITP since 2014. Retired nurse. My belief is empower patients to be involved as much as possible in their care. Read, read, read & ALWAYS question medics about the evidence base they use.
  • Posts: 2163
  • Karma: 7
  • Thank you received: 626
I have read plenty of papers regarding PTP differing but never anything indicating that DITP is different from AITP on a blood film. Please can you direct me to something to read. I am always keen to expand my knowledge. Thanks
The following user(s) said Thank You: stephen_mca

Please Log in or Create an account to join the conversation.

Depixol - this medication may be causing my ITP. 3 years 9 months ago #69062

  • JJ
  • Offline
  • Posts: 226
  • Thank you received: 79
Sorry was writing more when you posted.
The following user(s) said Thank You: mrsb04

Please Log in or Create an account to join the conversation.

  • Page:
  • 1
Charity Navigator
GuideStar Seal
NORD Member Badge
THSNA logo
THSNA Summit 2024
April 3-6th
https://www.thsna.org/2024